Depo Shot question, please help!


Q: Started the depo shot about two weeks ago, but now i'm showing signs of brownish discharge, does this mean i'm pregnant?


A:   A depot shot prevents pregnancy by inhibiting ovulation, changing the cervical mucus to help prevent sperm from reaching the egg and by preventing the fertilized egg from implanting in the uterus by causing changes in the uterine lining. The chances of failure of the depot leading to pregnancy are 3 in 1000 with typical use.
The depot shot is mostly given after confirming that you are not pregnant either clinically by confirming that you are on the period while taking the shot or by a urine pregnancy test. Although a brownish discharge does not mean a pregnancy and spotting between periods is also common for women using the depot shots, if you are in doubt you can just do a urine pregnancy test to allay your fears.
If you use the depot regularly, then there is a 60% chance that you will be amenorrheic i.e you will have no periods after 12 months of use.Do not worry about this. Just do a urine pregnancy test whenever you are in doubt.

Related Q&A

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

Q: Hi. I am currently taking ortho tri cyclen birth control. I am worried because I've have been have nipple discharge, ...

Q: Shortly after giving birth, I have noticed a small dark purplish small bump on my labia.

Q: I just recently recieved a birth control prescription, and haven't started taking it. My last period was August 5, an...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon